Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

July 19, 2017Kandiyohi County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 19, 2017, 9:46 PM CDT for Kandiyohi County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2017, 9:46 PM CDT (02:46 UTC)
Expired
Jul 19, 2017, 10:15 PM CDT
In force
29 min
Issued by
NWS Twin Cities, MN

County Kandiyohi County, MN

The radar

The Minneapolis radar (KMPX), 120 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-693 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

481 
WWUS83 KMPX 200246
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
946 PM CDT WED JUL 19 2017

MNZ057-058-200315-
Kandiyohi-Meeker-
946 PM CDT WED JUL 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEEKER AND NORTHERN
KANDIYOHI COUNTIES...

At 946 PM CDT, a strong thunderstorm was located over Norway Lake, or
13 miles north of Willmar, moving east at 45 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
New London, Spicer, Atwater, Green Lake, Norway Lake and Hawick. 

This includes the following highways...
 U.S. Highway 12 between mile markers 85 and 89.
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 71 between mile markers 130 and 140.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4527 9519 4537 9512 4530 9467 4511 9474
TIME...MOT...LOC 0246Z 278DEG 37KT 4532 9510 

$$

ETA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 19, 5:59 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 19, 5:59 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
559 PM CDT Wed Jul 19 2017

.UPDATE...For 00z Aviation discussion below

&&

.SHORT TERM...(This evening through Thursday)
Issued at 424 PM CDT Wed Jul 19 2017

Ongoing severe MCS will exit to the southeast quickly late this
afternoon. The forecast then becomes quite uncertain for this
evening and overnight with convective redevelopment possible
across central Minnesota. The atmosphere seems to be recovering
somewhat across South Dakota and there have been a few cells over
west central MN this afternoon. The HRRR would imply an east-west
line of storms developing between 02-03Z across central MN and
progress southeast for the rest of the evening into the early
overnight hours. This activity would contain a large hail threat,
although some damaging wind gusts are also possible. The biggest
threat will be heavy rainfall with training cells, but CAMs seem
to keep the line progressing southward which would limit flash
flooding potential.

.LONG TERM...(Thursday night through Wednesday)
Issued at 445 PM CDT Wed Jul 19 2017

For the extend, we'll see our zonal flow transition over to
northwest flow this weekend, before going back more zonal by the
middle of next week. Most concerning period looks to Thursday night
into Friday, when another round of severe weather and heavy rainfall
looks possible.

Our dry weather Thursday will be short lived as moisture quickly
returns Thursday night from Nebraska toward southwest MN. Most of
the guidance is in agreement with an elevated band of thunderstorms
working into southwest MN. This will push the warm front back into
southern MN Friday afternoon, and guidance is in good agreement on
storms firing off along this front and heading southeast toward
Chicago Friday night. Some discrepancies with how far north this,
but we followed the more southern solutions for QPF Friday, like the
GFS for Friday as what are seeing today has tracked south of even
what the southern models had. Moisture, instability, and shear
parameters all look similar to what we are seeing today, so all
modes of severe weather will be possible, but upscale growth to an
MCS looks likely, probably tracking from south central MN over
toward southern lower Michigan.

For the weekend, it is looking up weather wise, as a secondary
shortwave in the increasingly northwest low drops across northeast MN
toward the U.P. of Michigan, with the majority of activity Saturday
night into Sunday staying off to our northeast.

We'll have dry weather to start next week, but by Tuesday, moisture
will be surging back north across the Plains, with thunderstorm
chances returning Tuesday night into Wednesday as a front works into
the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 600 PM CDT Wed Jul 19 2017

In the wake of the showers and storms there will be a period of
benign weather, but another round of storms may develop across
central MN/WI after 03z into the overnight hours. MVFR cigs/vsbys
would be possible attendant with the storms, including patchy fog
and MVFR cigs in the wake of the precip with the warm front
stretched across the area. After daybreak Thursday clear skies
will prevail with northwest winds of 7-10 knots.

KMSP...
The next round of storms looks to develop around 03z, and persist
through around 07z. MVFR cigs/vsbys will be possible during that
time, and cigs around 1500 feet may linger through the morning
push. After 14z clear skies and northwest winds around 8 knots
prevail.

/OUTLOOK FOR KMSP/
Fri...Mainly VFR. -SHRA/TSRA likely. Winds SE 5-10 kts.
Sat...Mainly VFR. Chc MVFR in -SHRA/TSRA. Winds lgt and vrbl.
Sun...VFR. Wind NW 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...MPG
AVIATION...LS
Hazardous weather outlook, Jul 19, 12:59 PM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1259 PM CDT Wed Jul 19 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1259 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe weather. A complex of
thunderstorms is expected to impact southern Minnesota this
afternoon, with the potential for widespread damaging wind gusts.
Another round of storms could develop this evening across central
Minnesota and track southeast into the overnight, with mainly a
large hail threat. A couple tornadoes are possible with either
round. Very heavy rainfall is also possible, which could lead to
localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances return late Thursday night into Friday.
There is a slight risk of severe weather, mainly south of I-94.
Large hail, damaging winds, and heavy rainfall appear to be the
primary threats.

Thunderstorms will be possible late Saturday and Sunday, and
again from Tuesday into Wednesday. Widespread severe weather
during those time frames is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and tonight.

Borghoff

In the hours before

Local storm report, Jul 19, 5:55 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
555 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     COMFREY                 44.11N 94.90W
07/19/2017                   BROWN              MN   LAW ENFORCEMENT

            TREES DOWN.

&&

CARLYON
Local storm report, Jul 19, 5:58 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
558 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     4 NW SVEADAHL           44.12N 94.80W
07/19/2017                   BROWN              MN   911 CALL CENTER

            EMPTY SEMI TRAILER TIPPED OVER. REPORTED AT
            COUNTY ROAD 8 AND COUNTY ROAD 18, COMFREY,
            MN.

&&

CARLYON
Local storm report, Jul 19, 6:25 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
625 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     3 WSW EAU CLAIRE        44.79N 91.56W
07/19/2017                   EAU CLAIRE         WI   PUBLIC

            TWO LARGE TREES DOWN BLOCKING ROAD. REPORTED
            AT 3443 CRESCENT AVE, EAU CLAIRE, WI.

&&

CARLYON
Local storm report, Jul 19, 6:27 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
627 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HEAVY RAIN       10 ESE RED WING         44.51N 92.36W
07/19/2017  M1.00 INCH       GOODHUE            MN   TRAINED SPOTTER

            RAIN AMOUNT FELL IN 15 MINUTES.

&&

CARLYON
Special weather statement, Jul 19, 9:42 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
942 PM CDT WED JUL 19 2017

MNZ060-063-070-200315-
Washington-Dakota-Hennepin-
942 PM CDT WED JUL 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENNEPIN...
NORTHWESTERN DAKOTA AND SOUTHWESTERN WASHINGTON COUNTIES...

At 941 PM CDT, a strong thunderstorm was located over Bloomington, or
10 miles south of Minneapolis, moving east at 45 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Bloomington, Eagan, Eden Prairie, Burnsville, Apple Valley, Edina,
Richfield, Cottage Grove, Inver Grove Heights, Savage, Rosemount and
St. Paul Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4475 9333 4479 9333 4478 9338 4481 9342
      4487 9340 4483 9287 4467 9293
TIME...MOT...LOC 0241Z 279DEG 37KT 4481 9332

ETA
Special weather statement, Jul 19, 9:46 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
946 PM CDT WED JUL 19 2017

MNZ057-058-200315-
Kandiyohi-Meeker-
946 PM CDT WED JUL 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEEKER AND NORTHERN
KANDIYOHI COUNTIES...

At 946 PM CDT, a strong thunderstorm was located over Norway Lake, or
13 miles north of Willmar, moving east at 45 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
New London, Spicer, Atwater, Green Lake, Norway Lake and Hawick.

This includes the following highways...
 U.S. Highway 12 between mile markers 85 and 89.
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 71 between mile markers 130 and 140.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4527 9519 4537 9512 4530 9467 4511 9474
TIME...MOT...LOC 0246Z 278DEG 37KT 4532 9510

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:19 PM CDTFlash Flood WatchMPXCarver, Dakota, Goodhue, Hennepin, Le Sueur, McLeod and 7 more6 hr
Jul 19, 9:42 PM CDTSpecial Weather StatementMPXDakota33 min
Jul 19, 9:59 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker31 min
Jul 19, 10:20 PM CDTSpecial Weather StatementMPXRamsey25 min
Jul 19, 10:22 PM CDTSpecial Weather StatementMPXMeeker23 min
Jul 20, 12:41 AM CDTSevere Thunderstorm WarningMPXMartin, Watonwan79 min
Jul 20, 1:02 AM CDTSpecial Weather StatementMPXFaribault58 min
Jul 20, 12:18 AM CDTSpecial Weather StatementMPXPierce57 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.